27 year old female
Day 1: Initially presented to the emergency department 3 days ago with an extensive rash all over the body. History - sudden onset of extensive rash all over body. 2 weeks ago had a suction and currettage of uterus for abnormal uterine bleeding. ED registrar diagnosed as viral rash post procedure. She was discharged with loratadine 10mg daily for itch.
Day 3: Patient represented to ED with same extensive rash that is nonresponsive despite being put on loratadine 10mg BD. ED registrar saw the rash and said it was urticaria and gave her a stat dose of hydrocortisone .
A more comprehensive history and examination. Apart from having a suction and currettage procedure 2 weeks ago, she had begun taking doxycycline for her acne 3 weeks ago.
I asked her whether she had any symptoms. She said she feels well and it was just the extensive rash that brought her to the hospital 3 days ago was still bothering her. It was the same rash 3 days ago and it was associated with slight itch. On examination, she was well. Vitals stable. Nil demographism. Maculopapular rash involving the truncal region, and hands and feet.No cervical or axillary lymphadenopathy. FBC - was only significant for raised WCC - 11.8, CRP - 29.
My impression of this case: Morbilliform drug rash secondary to doxycycline.
Evidence suggestive that this is a exanthematous drug rash/morbilliform drug rash
- Drug rash occurred more than 10 days after commencement of antibiotic.
- Patient is generally well as compared to viral exanthem where patient is generally unwell.